I was wondering if anyone here has known of anyone who's secondary symptoms with diabetes have been relieved after discontinuing aspartame use? Since being diagnosed as a Type II Diabetic three years ago, I have, of course, dramatically increased my use of Aspartame, in that time I have developed depression, muscle aches, severe fatigue and gastro-intestinal problems, none of which can be diagnosed accurately. I've tried many medications and for these symptoms, in tandem and individually. I have never discontinued using aspartame, although I have considered it after reading a couple of the anti-aspartame websites that suggest some of my symptoms may be related to artificial sweeteners.
I am aware that there is no official documentation of a link between aspartame/artificial sweeteners and the many maladies the anti-aspartame sites claim, but, as I said, I do wonder, and wanted to ask if anyone here had any information for me!
Thanks for checking in here. I'm not a physician, but I have been a diabetic for long time (type 1). Anecdotally, I know a few folks (not diabetics) who seem to have a sensitivity or an allergy to aspartame and/or other things.
It would seem rather harmless to try your own experiment ... if it's a food sensitivity, I'd expect you'd experience improvement pretty quickly after stopping aspartame. My pal with aspartame sensitivity does just fine with splenda (sucralose, I think).
Undiagnosed and/or uncontrolled diabetes can also cause all the symptoms you described, too. If there's room for any improvement in your management of your diabetes, I'd encourage you to work on that, too. I realize it's a tough challenge -- for adults to make major lifestyle & behavior changes when it's not of our own choosing -- and yet if we can push past the resistance to achieve good blood sugar control, it's nearly a guarantee of feeling more energetic, alive, and fewer aches & pains.
I hope this helps you some and hope that you'll check back again soon, too, since I'd expect others may chime in here.
I am not a physician, but my parents both have type 2 diabetes and I don't know if you are on Glucophage (Metformin) but some of your side effects can be caused by metformin. Some of the side effects of Metformin are headaches, Asthenia (loss of strength or weakness), abdominal pain, nausea, diarrhea, and indigestion. Because of my parents conditions I have done a little research on type 2 medications even though I am a type 1.
I do have an aunt who seems to have every health problem known to man and I asked her if she ever had problems with aspartame. She said that it gives her some abdominal discomfort and it just makes her feel sick. So if that is the cause or at least contributing to the cause cutting out aspartame would be something that you could experiment with on your own.
I can tell you from personal experience that too much aspartame can cause problems. My physician has ordered me to stop consuming diet drinks following an abnormal EKG that showed a slight calcium imbalance. Apparently, aspartame can leach calcium from the body, and even though I don't think I was drinking too many diet sodas (3-4 cans a day), I was showing a reaction to it. I am not a Type 1 diabetic, but my son is, so I have been restricting how many diet drinks he has in favor of water, fat-free milk, etc.
Thank you for your comment. We are all volunteer's whose mission is to find a cure for diabetes and support others who are dealing with the same issues that come up. I'm a mom with a son with type 1. If you ever have a question please contact us and thank you again. It's great to hear from people like you.
If you want to have a soda every now and then - give the Diet Rite brand a taste. I like their cola and it's made with Splenda (Sucralose) - not Aspertame. Aspertame isn't really good for anyone - diabetic or otherwise. It gives me upset stomachs and I try to stay away from it as much as possible now (unfortunately it's in almost everything). Diet Rite, as opposed to other soft drink companies, is ahead of the curve using Splenda. I still can't figure out why Coke or Pepsi haven't moved in that direction, other than the fact Aspertame may be a cheaper (but not healthier) substitute.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.